CSN Login
Members Online: 14

post tx for anal cancer...urethral discharge (women)

ranelle65
Posts: 63
Joined: Jul 2010

I am post treatment by a little over a month now, but I have been having a discharge. I called the radiation doc and went in for a visit, explained my symptoms and she prescribed diflucan for what we thought was a vaginal yeast-type infection (the 2nd one since radiation started). However, I actually think the discharge is urethral, not vaginal. Has anyone else experienced this type of discharge, and for how long? Is it something I need to call the oncologist about, or the radiation doctor? I know if I don't wear a sani-pad every day, I am irritated with discharge wet underwear. I'm really starting to get upset that I have this discharge and not sure what I should do...if it's just a normal post treatment side effect, or if it's something I should be concerned about and seek medical attention.

mp327's picture
mp327
Posts: 3106
Joined: Jan 2010

Obviously, the urinary system is in the field of treatment and can be damaged by the radiation. So this could be a discharge coming from your urinary tract. Definitely contact your rad onc again and tell him that you believe this is not coming from your vagina. Urinary incontinence/urgency can be a side effect of pelvic radiation--does this appear to be urine that is leaking? If so, this will probably improve with time, but you do need to discuss this with your doctor.

ranelle65
Posts: 63
Joined: Jul 2010

Thanks Martha for your advice. I have talked to my PCP dr and she has me coming in for a urine screen to see if there's something going on. It doesn't seem to be leakage, as I've had bladder neck surgery with a TXV tape to hold it up for incontinence. Dr said she can get a prelim result back pretty quickly to see if there's bacteria or something causing the discharge. I explained that it's more liquid, non-viscous than yeast-like discharge. I will keep this discussion post updated when I learn what she has to say to me today. Martha, I would like to add you to my "favorite" members so whenever I come online and you are there, we might have a chance to CSN-Chat sometime. Thanks for your feedback on my posts. Ranelle

lemonade
Posts: 62
Joined: Feb 2010

I had that surgery for urinary leakage and after radiation, I have the leakage again. NOTHING on me is the same as it was before radiation. I had a bladder "sling" and it doesn't work anymore. It feels like my urethra is not draining completely after urination and that is where it seems the liquid is coming from. I just wear a panti-liner and go on about my business.

sandra malone
Posts: 31
Joined: Apr 2010

I just wear a pad or whatever and after a while it will bcome a habit."more natural". I am 8months into remmission,

ranelle65
Posts: 63
Joined: Jul 2010

the lab tech ran my urine sample and it came back with highly elevated white blood cells and some moderate red blood cells. The Dr prescribed Cipro for 7 days and said that if it doesn't stop, or comes back after stopping the antibiotic, she'll have to examine the area and take a different approach on the discharge. I've been wearing a light flow pad and have seen the discharge as green and yellow...so there is infection going on. I hope the cipro works...the dr did mention cystitis...does anyone know that that is??

mp327's picture
mp327
Posts: 3106
Joined: Jan 2010

Cystitis is inflammation of the bladder. I hope the Cipro will knock out this infection for you and you will no longer have the discharge. Please keep us posted.

ranelle65
Posts: 63
Joined: Jul 2010

Well, I've called and made an appt with my PCP, as the CIPRO did not work. Tomorrow's appt will involve a pelvic exam and possibly an ultrasound of the area. There is definitely something wrong. I've been having some cramps also, which raised a red flag. And of course dumb me started researching and got myself frightened that it could be cancer of the bladder, kidneys, or liver. Ugh! I just have to keep my hopes up that it's just a reaction to the radiation in that area and the infection will not be any more serious than a UTI or cystitis (although I don't have the symptoms of a bladder infection).

mp327's picture
mp327
Posts: 3106
Joined: Jan 2010

Hi Ranelle--

I want to wish you the best with your appt. tomorrow and hope that you'll some answers to what is causing your discharge. Please let us know what you find out. I'll keep you in my thoughts and prayers.

ranelle65
Posts: 63
Joined: Jul 2010

My pcp dr did her exam today and said that there are some polyp looking things in that area -- one at the base opening of the urethra and 2 or more just inside the vaginal opening. The UA test result today showed more wbc and rbc, but she seems to think that the area might be leaking some blood into the urine through fissures in the skin that is still paper thin in that area. She scheduled me to go to a gyn exam next Monday afternoon, so we'll know more then. She said the discharge doesn't actually look like discharge, but rather more like extra lubrication to keep the new skin moist...so, great, I get to walk around with a wet crotch area. Lovely!!! I will keep you posted with updates as I get them.

In the meantime, have you had or heard of anyone getting "polyps" and having extra fluid in the treatment area? And if so, for how long does the wetness last? What about the polyps, if you had them...did they go away or was it something that needed more treatments? Ugh...this all has me concerned since I've had abnormal pap smears and polyps that were "pre-cancer"...

mp327's picture
mp327
Posts: 3106
Joined: Jan 2010

I'm sorry, I can't answer any of your questions. However, I'm glad your pcp is referring you to a gyn to find out what's going on. Please let us know what she says. I understand your concerns and I hope everything turns out to be okay.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network